Tornadoes · United States · Mississippi · 2019

EF0 tornado, Riceville to Saucier, Mississippi, May 11, 2019

From Riceville to Saucier, this EF0 tornado ran 1.3 miles across Harrison County on May 11, 2019, touching down at 1:18 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 11, 2019
Touchdown
1:18 PM CDT (18:18 UTC)
Lifted
1:23 PM CDT (18:23 UTC)
On the ground
5 minutes
Path length
1.3 miles (2.0 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Harrison County
Touchdown point
30.642, -89.227
Lift-off point
30.650, -89.207
Record number
1905111218-01

The damage survey

9 damage points were recorded along this path by NWS LIX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.

  • Minor tree damage noted on high res satellite imagery.
  • Minor tree damage on high res satellite imagery.
  • Minor tree damage noted on high resolution satellite imagery.
  • Patch of tree damage on high res satellite imagery.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A Mesoscale Convective Complex moved across southeast Louisiana and southern Mississippi during the early morning hours of the 11th. Unstable air in the wake of this system allowed the redevelopment of thunderstorms during the afternoon and evening hours.

An EF-0 tornado damage path was identified in rural Harrison County, MS near McHenry Road. The tornado damage path consisted predominantly of minor softwood tree damage visible on high resolution satellite imagery. Maximum sustained winds were estimated near 80 mph based on high snaps of tree tops south of McHenry Rd.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the tornado touched down at May 11, 3:53 AM CDT, 9 hours 25 minutes earlier.

Area forecast discussion, May 11, 3:53 AM CDT, 9 hours 25 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
353 AM CDT Sat May 11 2019

.SHORT TERM...

Today through Monday...WSW flow continues with MCV moving through
the area producing ongoing showers and thunderstorms as of 4am
CDT east of the I-55. Dewpoints inside and east of the MCV are in
the lower to mid 70s with drier air just to the west in the mid
to upper 60s. Believe that as the MCV pushes east and north some
of that slightly drier air will work its way into the entire
region and allow for a period of dryness through much of the
morning. HRRR runs show this lasting through the morning with the
atmosphere recovering by mid afternoon with showers and
thunderstorms likely returning into the evening hours. Possibly
some of these may be strong to severe with heavy rainfall. Another
shortwave moves along the flow early Sunday...pulling the weak
cold front into the region allowing for showers and thunderstorms
to continue. Flash Flood Watch will stand due to the heavy
rainfall across large portions of the region the last two days and
the threat of more the next 48 hours. front looks to push out
sunday evening with drier conditions very likely. NW flow Monday
as low cuts off over the Great Lakes helps keep depper moisture
and boundary with showers and thunderstorms to the south across
the northern Gulf. Strong model agreement through period allows
for higher than normal confidence in the forecast. ABS

.LONG TERM...

Models not in agreement with placement of systems nor with the
timing as a whole...especially as we move towards the latter
portions of next week. average to below average confidence in the
forecast for the medium range due to these issues. Weak shortwave
looks to move across TX on Tuesday with some differences in speed
and placement...trend is slightly drier as it appears to be moving
more to the south and weaker. This may keep showers and
thunderstorms along the far south and in the Northern Gulf
Tuesday. Possible NW flow Wednesday keps the region mostly dry and
continues into Thursday with ridging across the area. The models
are doing a horrible job resolving anything across the eastern
portions of North America after Wed/Thursday. Have hung closer to
the NBM which keeps drier solution than the deterministic models
and keeps the region precip free with some ridging likely. Some
hints that return moisture could start as early as next Friday or
Saturday with showers and thunderstorms. With the uncertainty so
high have leaned heaviy on the ensemble blend and the drier
solution though at this time. Temps will remain close to normal
through the period with highs mainly in the 80-85 range and lows
in the 60s. ABS

&&

.AVIATION...

Scattered convection is expected to continue across the forecast
area through at least 15z in association with a MCV moving across
the region. The exceptions will likely be KBTR and KHUM, as
convection appears to have moved east of those terminals. Convection
coverage is expected to increase again by the mid afternoon as
another impulse in the southwesterly flow aloft traverses the area.
Ceilings will vary greatly during the TAF forecast period. Ceilings
will be primarily VFR from late morning through the afternoon hours
away from convection, but will deteriorate to MVFR to IFR beyond
sunset. Some patchy fog will be possible tonight at KMCB, where the
coolest air will be. 35

&&

.MARINE...

Mostly onshore flow will prevail through Sunday morning, and
Exercise Caution headlines may be necessary late tonight and Sunday
morning, primarily over the open waters. Some erratic winds with
some stronger gusts may occur with showers and thunderstorms
advancing west to east across the Gulf. A weak cold front should
push through the marine area Sunday night which will turn winds to
north to northeast across most waters going into Monday. Still some
potential for thunderstorms over the outer waters early next week. 35

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  78  66  81  59 /  90  80  70  10
BTR  79  69  82  62 /  90  70  70  10
ASD  81  68  83  62 /  70  80  60  20
MSY  82  71  83  68 /  70  70  60  20
GPT  79  69  82  65 /  60  80  60  20
PQL  82  69  84  63 /  60  80  60  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Sunday afternoon for LAZ034>037-039-
     040-046>050-056>065-071-072.

GM...None.
MS...Flash Flood Watch through Sunday afternoon for MSZ068>071-077-
     080>082.

GM...None.
&&
Hazardous weather outlook, May 11, 4:24 AM CDT, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
424 AM CDT Sat May 11 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-112130-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
424 AM CDT Sat May 11 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect today and tonight for southern
Mississippi and southeast Louisiana...except the immediate
Louisiana coast. Additional rainfall amounts up to 2 to 4 inches
will be possible this afternoon and evening.

Scattered to numerous thunderstorms are expected this afternoon
and evening. A few of the storms could be strong to severe and
produce gusty winds, frequent lightning, and heavy downpours of
rain. There is a slight risk of severe storms for much of the
outlook area...except the immediate Louisiana coast.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms will be likely Sunday. A Flash Flood
Watch is in effect through Sunday with an additional 2 to 4 inches
of rain possible with locally higher amounts possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through the weekend. Please
report any flooded roadways to local law enforcement.

In the hours before

Local storm report, May 11, 9:37 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
937 AM CDT SAT MAY 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      4 NE POPLARVILLE        30.88N 89.49W
05/11/2019                   PEARL RIVER        MS   EMERGENCY MNGR

            SIGNIFICANT DAMAGE IN THE HILLSDALE AREA. I-59 CLOSED AT
            MM 32, WOLF RIVER CROSSING. SEVERAL BRIDGES WASHED OUT.
            20 CARS DERAILED ON THE RAIL LINE NEAR HILLSDALE. A
            REPORT OF TWO LOCAL EARTHEN DAMS COMPROMISED IN THE AREA.
            DELAYED REPORT. TIME OF HEAVIEST RAINFALL WAS BETWEEN 1
            AM AND 4 AM. RADAR ESTIMATES 6 TO 8 INCHES WITH RATES
            AROUND 2 INCHES/HOUR DURING THAT TIME. TIME ESTIMATED,
            BUT COULD BE ANYTIME WITHIN THE HEAVY RAIN WINDOW.

&&

24/RR
Special weather statement, May 11, 10:43 AM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1043 AM CDT Sat May 11 2019

LAZ039-040-072-MSZ077-111715-
Washington-Southern Tangipahoa-St. Tammany-Pearl River-
1043 AM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT ST. TAMMANY...SOUTHEASTERN
TANGIPAHOA...WASHINGTON PARISHES IN SOUTHEASTERN LOUISIANA AND
WESTERN PEARL RIVER COUNTIES...

At 1043 AM CDT, a strong thunderstorm was located 12 miles south of
Madisonville, or 15 miles north of Metairie, moving north at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Slidell, Bogalusa, Covington, Franklinton, Abita Springs, Varnado,
Madisonville, Folsom, Sun, Lacombe, Enon, Crossroads, Bush, Angie and
Slidell Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3024 8986 3037 9010 3039 9021 3034 9028
      3030 9031 3100 9009 3100 8975 3101 8954
TIME...MOT...LOC 1543Z 197DEG 30KT 3022 9023

24/RR
Special weather statement, May 11, 11:54 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1154 AM CDT Sat May 11 2019

LAZ037-039-040-050-071-072-111730-
Washington-Livingston-St. Helena-Northern Tangipahoa-Southern
Tangipahoa-St. Tammany-
1154 AM CDT Sat May 11 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
HELENA...NORTHWESTERN ST. TAMMANY...NORTHEASTERN LIVINGSTON...CENTRAL
TANGIPAHOA AND WESTERN WASHINGTON PARISHES...

At 1154 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Montpelier to 6 miles east of Amite
to near Folsom. Movement was northeast at 25 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Franklinton, Amite, Amite City, Independence, Roseland, Folsom, Enon
and Wilmer.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3080 9056 3099 9022 3085 8990 3054 9020
      3064 9044 3050 9071
TIME...MOT...LOC 1654Z 209DEG 23KT 3060 9061 3071 9041 3064 9024

24/RR
Special weather statement, May 11, 12:17 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
1217 PM CDT Sat May 11 2019

LAZ034>036-046>048-050-111800-
Iberville-Livingston-East Feliciana-Pointe Coupee-West Baton
Rouge-East Baton Rouge-West Feliciana-
1217 PM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEST FELICIANA...
WEST BATON ROUGE...SOUTHEASTERN POINTE COUPEE...WESTERN LIVINGSTON...
SOUTHWESTERN EAST FELICIANA...NORTH CENTRAL IBERVILLE AND EAST BATON
ROUGE PARISHES...

At 1217 PM CDT, a strong thunderstorm was located near Brusly, or 7
miles west of Port Allen, moving northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Baton Rouge, Zachary, Baker, Port Allen, Addis, Brusly, Slaughter,
Rosedale, Grosse Tete, Merrydale, Erwinville, Brownfields, Greenwell
Spring and Baton Rouge Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3073 9136 3071 9111 3054 9093 3029 9132
      3043 9151
TIME...MOT...LOC 1717Z 227DEG 19KT 3042 9133

24/RR
Special weather statement, May 11, 12:42 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1242 PM CDT Sat May 11 2019

LAZ039-040-071-072-MSZ070-071-111845-
Washington-Northern Tangipahoa-Southern Tangipahoa-St.
Tammany-Pike-Walthall-
1242 PM CDT Sat May 11 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
TAMMANY...NORTHERN TANGIPAHOA AND WASHINGTON PARISHES...SOUTHERN
WALTHALL AND SOUTHEASTERN PIKE COUNTIES...

At 1242 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Dexter to near
Wilmer. Movement was northeast at 20 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Bogalusa, Franklinton, Amite, Amite City, Independence, Varnado,
Roseland, Folsom, Enon, Mount Herman, Wilmer, Dexter and Angie.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3113 8994 3107 8992 3107 8984 3101 8984
      3100 8976 3062 8999 3061 9057 3100 9041
      3114 9001
TIME...MOT...LOC 1742Z 211DEG 18KT 3098 8994 3082 9043

24/RR
Special weather statement, May 11, 1:12 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service New Orleans LA
112 PM CDT Sat May 11 2019

LAZ035-036-MSZ068-069-111845-
East Feliciana-West Feliciana-Wilkinson-Amite-
112 PM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WEST FELICIANA AND
CENTRAL EAST FELICIANA PARISHES...SOUTHEASTERN WILKINSON AND
SOUTHWESTERN AMITE COUNTIES...

At 111 PM CDT, a strong thunderstorm was located near Jackson, moving
north at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Zachary, Jackson, Clinton, Centreville, Slaughter, Wilson and
Norwood.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3106 9094 3071 9109 3070 9117 3073 9130
      3112 9125
TIME...MOT...LOC 1811Z 193DEG 26KT 3079 9118

24/RR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Slidell Radar S, LA (KSIL), 12:00Z

6.3 hours before the tornado, 64 km from the path. May 11, 2019.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1608 joules per kilogram, CIN -31, lifted condensation level 828 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 63 square meters per square second, 0 to 6 km bulk shear 27 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1608 J/kg
Mixed-layer CIN
-31 J/kg
Surface CAPE
1308 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.1
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Slidell Radar S, LA (KSIL), 00:00Z

5.7 hours after it, 64 km from the path. May 12, 2019.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2019-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2328 joules per kilogram, CIN -3, lifted condensation level 785 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2019-05-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 130 square meters per square second, 0 to 6 km bulk shear 37 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2328 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
3189 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.0
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The surface observations

Gulfport-Biloxi (GPT), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Mobile radar (KMOB), 94 km away, was scanning. The volume nearest the touchdown began at 18:20 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of May 11, 2019

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 1111:59 AM CDTEF0Harrison, MS1.425
May 114:35 PM EDTEF1Campbell, VA4.1275$65,000
May 114:40 PM EDTEF1Stanly, NC1.1295$100,000
May 116:52 PM EDTEF1City of Suffolk, VA2.0200$350,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.